Does Benadryl Help for Heroin and Opiate Withdrawal?

Patrick
  • By Patrick

    Recently people have been asking me if Benadryl can help with heroin and opiate withdrawal.  I believe the answer is a very tentative “yes.”  It can help a little bit, but that does not mean you should over do it in any way.

    For starters, read the recommended dosages on the box for Benadryl, and never exceed those for any reason.  Off the top of my head I believe it will say you can take 50 milligrams every 4 hours as needed, and you can take up to 6 doses in a day.  I am not a doctor so please go talk with your own about this before you start following the advice of someone on the internet.  This stuff is suggestions only…not doctors orders for you.

    So how does Benadryl help anyway?  It doesn’t really do much, and it depends on your withdrawal symptoms from heroin or opiates.  There are many different detox symptoms that a person might experience, including: nausea, stomach cramps, diarrhea, vomiting, body aches, tremors, anxiety, restlessness, gooseflesh skin, dilated pupils, sweats and chills, runny nose, watery eyes, and excessive yawning.

    Waste
    Creative Commons License photo credit: °Florian

    Now depending on the person, you may or may not experience certain symptoms.  Everyone is different and most people will have some symptoms from this list that they will not experience at all.  So the question is: which symptoms does the Benadryl really help with?

    Basically it will help with anxiety and restlessness and that is about it. Now if you have the runny nose it might help dry this out a bit but it is not an allergy that is making your nose run in this case, it is the withdrawal.  But basically you would be treating the anxiety and the restlessness with this medication if you were to take it.

    Now if you have body aches and pains you can also take Tylenol and Ibuprofen to help with that.  You don’t want to overdo that either so a good way to do it is to take a thousand milligrams of Tylenol, and then 4 hours later take 800 milligrams of Ibuprofen, and the 4 hours later take another thousand milligrams of Tylenol, and so on.  You can keep alternating like this indefinitely but of course you might want to check with your doctor to make sure this is OK.  All of this stuff is over the counter and I would never recommend that someone take a higher dosage than what is indicated on the box.  But if you follow these suggestions then it might help you out a bit.  Don’t expect any miracles and do not take more than the recommended dosages.

    Good luck and do not exceed recommended dosages!  Check with your doctor, etc.

     

    call-left-number